Deaths from tricyclic antidepressant (TCA) overdose are usually due to arrhythmias and/or hypotension. Tricyclic antidepressant toxicity is due mainly to the quinidine-like actions of these drugs on cardiac tissues. Slowing of phase 0 depolarisation of the action potential results in slowing of conduction through the His-Purkinje system and myocardium. Slowed impulse conduction is responsible for QRS prolongation and atrioventricular block, and contributes to ventricular arrhythmias and hypotension. Therapies that improve conduction, e.g. hypertonic sodium bicarbonate, are useful in treating these toxic effects. Other mechanisms contributing to arrhythmias include abnormal repolarisation, impaired automaticity, cholinergic blockade and inhibition of neuronal catecholamine uptake. Toxicity may be worsened by acidaemia, hypotension or hyperthermia. Sinus tachycardia is due to the anticholinergic effects of the tricyclic antidepressants as well as blockade of neuronal catecholamine reuptake. Sinus tachycardia is generally well-tolerated and requires no therapy. Sinus tachycardia with QRS prolongation may be difficult to distinguish from ventricular tachycardia. Electrocardiograms obtained using oesophageal or atrial electrodes may be useful in determining the relationship of atrial and ventricular activity. Although QRS prolongation alone is not compromising, it is a marker for patients at highest risk of developing seizures, arrhythmias or hypotension. Ventricular tachycardia (monomorphic) is a consequence of impaired myocardial depolarisation and impulse conduction. Hypertonic sodium bicarbonate may partially correct impaired conduction and be of benefit in treating ventricular tachycardia. Since hypertonic sodium bicarbonate appears to act by increasing the extracellular sodium concentration as well as by increasing extracellular pH, hyperventilation may be less effective. Hypertonic sodium bicarbonate is of particular benefit in patients who are acidotic, since acidosis aggravates cardiac toxicity. However, administration of hypertonic sodium bicarbonate is beneficial even when blood pH is normal Lignocaine (lidocaine) may be useful in treating ventricular tachycardia but should be administered cautiously to avoid precipitating seizures. Ventricular bradyarrhythmias are due to impaired automaticity or depressed atrioventricular conduction and can be treated by placement of a temporary pacemaker, or with a chronotropic agent, e.g. isoprenaline (isoproterenol), with or without concomitant vasoconstrictors. Ventricular fibrillation is unusual with tricyclic antidepressant toxicity and often represents an agonal rhythm. Treatment is empirical; antiarrhythmic agents that impair conduction (type Ia or Ic) or repolarisation [type Ia or III (bretylium, amiodarone)] should be avoided. Hypotension may aggravate tricyclic antidepressant-induced arrhythmias by impairing myocardial perfusion or causing systemic acidosis. Hypotension should be treated with hypertonic sodium bicarbonate if cardiac contractility is impaired, and with fluids if cardiac filling pressure is low. Inotropic agents may worsen or precipitate tachyarrhythmias and should be reserved for refractory hypotension. Other factors that may aggravate arrhythmias, e.g. hyperthermia, hypoxaemia and electrolyte imbalance, should be corrected. Seizures, and the resulting acidaemia, should be treated promptly. The role of phenytoin (diphenylhydantoin) and haemoperfusion in treating arrhythmias due to tricyclic antidepressant overdose are unclear, and their routine clinical use is not supported.